Alert archive / Pennsylvania / Frost Advisories in 2012

Frost Advisory 6, NWS State College, PA

May 16, 20126 counties in Pennsylvania

NWS State College, PA issued this frost advisory at May 16, 2012, 2:09 PM EDT for 6 counties in Pennsylvania. It took effect at May 17, 2012, 3:00 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 16, 2012, 2:09 PM EDT (18:09 UTC)
In effect from
May 17, 2012, 3:00 AM EDT
Expired
May 17, 2012, 8:00 AM EDT
In force
5 hr
Issued by
NWS State College, PA

Counties Cameron County, PA, Elk County, PA, McKean County, PA, Potter County, PA, Tioga County, PA, Warren County, PA

The radar

The State College radar (KCCX), 87 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2012-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2012-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1591 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

091 
WWUS71 KCTP 161809
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
209 PM EDT WED MAY 16 2012

...FROST IS LIKELY LATE TONIGHT UNTIL SHORTLY AFTER SUNRISE 
THURSDAY...

.COOLER AND MUCH DRIER AIR PUSHING INTO THE REGION WILL COMBINE
WITH DECREASING WINDS WELL AFTER MIDNIGHT TO PRODUCE AREAS OF
FROST.

PAZ004>006-010-011-037-171200-
/O.NEW.KCTP.FR.Y.0006.120517T0700Z-120517T1200Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-TIOGA-
INCLUDING THE CITIES OF...WARREN...BRADFORD...COUDERSPORT...
ST. MARYS...RIDGWAY...EMPORIUM...MANSFIELD...WELLSBORO
209 PM EDT WED MAY 16 2012

...A FROST ADVISORY IS IN EFFECT FROM 3 AM TO 8 AM EDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 8 AM EDT THURSDAY. 

* TEMPERATURES...LOWS IN THE LOWER TO MID 30S.

* TIMING...3 AM TO 8 AM THURSDAY.

* IMPACTS...THE FROST COULD DAMAGE SENSITIVE VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN WIDESPREAD FROST IS EXPECTED TO
DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL OR
GARDENING INTERESTS IN THE ADVISORY AREA SHOULD HARVEST OR
PROTECT SENSITIVE PLANTS AND CROPS. POTTED PLANTS NORMALLY LEFT
OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE.

&&

$$

LAMBERT/STEINBUGL
1 follow-up statement
185 
WWUS71 KCTP 170743
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
343 AM EDT THU MAY 17 2012


PAZ004>006-010-011-037-171200-
/O.CON.KCTP.FR.Y.0006.000000T0000Z-120517T1200Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-TIOGA-
INCLUDING THE CITIES OF...WARREN...BRADFORD...COUDERSPORT...
ST. MARYS...RIDGWAY...EMPORIUM...MANSFIELD...WELLSBORO
343 AM EDT THU MAY 17 2012

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* TEMPERATURES...IN THE LOWER AND MID 30S. A FEW LOCATIONS MAY DIP
  BELOW FREEZING. 

* TIMING...THROUGH SUNRISE.

* IMPACTS...THE FROST COULD DAMAGE SENSITIVE VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN WIDESPREAD FROST IS EXPECTED TO
DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL OR
GARDENING INTERESTS IN THE ADVISORY AREA SHOULD HARVEST OR
PROTECT SENSITIVE PLANTS AND CROPS. POTTED PLANTS NORMALLY LEFT
OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE.

&&

$$

DANGELO

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this frost advisory went out at May 16, 1:31 PM EDT, 38 minutes earlier.

Area forecast discussion, May 16, 1:31 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
131 PM EDT WED MAY 16 2012

.SYNOPSIS...
A COLD FRONT WILL CROSS THE COMMONWEALTH THIS AFTERNOON AND EARLY
THIS EVENING. HIGH PRESSURE WILL FOLLOW FOR THURSDAY AND PROVIDE
DRY AND INCREASINGLY WARM WEATHER...RIGHT INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SFC COLD FRONT ENTERING THE FAR NW PART OF OUR CWA
ATTM...ACCOMPANIED BY A BKN LINE OF SHOWERS /NO THUNDER NOTED
ATTM/. THE INTENSITY OF THE CONVECTION ALONG THIS FRONT WILL BE
INCREASING OVER THE NEXT FEW HOURS...AS IT ENTERS INTO A SW/NE
AXIS OF NOTABLY HIGHER ML CAPE SITUATED FROM NEAR KFIG...TO KIPT
AND KELM. THE PRIMARY CHANGE FOR THIS UPDATE WAS TO ADJUST THE
TIMING OF THE SHOWERS/TSRA SLIGHTLY AND INCREASE POPS DURING THE
FEW HOUR INTERVAL THAT THE CONVECTION WILL BE CENTERED WITHIN OVER
ANY GIVEN LOCATION.

ALSO WORTH NOTING...IS THAT SPC HAS EXPANDED ITS DAY 1 SLIGHT RISK
AREA INTO A SMALL...NE PORTION OF OUR CWA WHERE THE BEST
COMBINATION OF LLVL SHEAR AND CAPE WILL OCCUR LATER THIS
AFTERNOON/EARLY THIS EVENING.

PREVIOUS DISCUSSION FOLLOWS WITH JUST SOME MINOR MODIFICATIONS...

ALL SIGNS POINT TO A VERY WARM DAY AS THE CLOUDS FROM THE
PERSISTENT FRONTAL ZONE OVER EASTERN PA WILL SLIDE TO THE EAST
THIS MORNING. NEARLY FULL SUNSHINE AND MIXING PUSH DRY ADIABATIC
LAPSE RATES ALL THE WAY UP TO 6-8KFT IN ADVANCE OF THE APPROACHING
COLD FRONT. THIS WILL LEAD TO TEMPS IN THE 80S FOR THE SERN HALF
AND 70S ELSEWHERE. LATEST MESO MDLS HAVE SLOWED THE ARRIVAL AND
PROGRESSION OF THE FRONT THRU THE CWA. WILL TWEAK TIMING BACK A
FEW HRS. THE FRONT IS PROGGED TO BE OFF TO THE EAST AROUND
NIGHTFALL. SPC DOES MENTION THE EASTERN PORTIONS OF THE AREA IN
THE DAY1 OUTLOOK. THE LAPSE RATES ALOFT ARE ALSO PRETTY STEEP WITH
MID LEVELS AT LEAST 6C/KM. THE CAPES WILL BE THE TOUGH THING TO
COME BY DUE TO THE DRY SFC/LLVL AIR. DEWPOINTS IN THE 40S TO L50S
IN THE NORTHWESTERN HALF OF THE AREA WILL KEEP ANY STRONGER
CONVECTION ISOLD AS THE FRONT PUSHES THROUGH LATE THIS
MORNING/EARLY THIS AFTN.

DOWNSLOPE AND LACK OF DECENT CONVERGENCE ALONG THE FRONT WILL
ALSO KEEP THE CONV RATHER ISOLD/SCT. BUT POPS ARE HIGHEST IN THE
NE WHERE THE LI/S ARE VERY LOW AND CAPES MAY MAKE IT INTO THE
500-800J/KG RANGE AS DEWPOINTS WILL BE HIGHER IN THE EASTERN HALF
OF THE AREA. AGAIN...THINK MOST OF THE THREAT FOR SEVERE TODAY
WILL BE FOR LARGE HAIL MAINLY BECAUSE OF THE HIGH BASES AND
RELATIVELY LIGHT WINDS. BUT THE MODERATE BULK SHEAR LATE IN THE
DAY AND INVERTED-V SOUNDINGS COULD LEAD TO HIGH WIND GUSTS UNDER
AN ISOLATED CELL OR TWO /ESPECIALLY ACROSS THE REGION NEAR AND TO
THE NE OF KIPT/. HAVE MENTIONED THIS POSSIBILITY IN THE HWO FOR THE
NERN THIRD OF THE AREA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
AFTER ANY EARLY SCT/ISOLD CONVECTION IN THE EAST...THE DRYING
INFLUENCE OF THE SUBSIDENT AIR WILL TAKE OVER AND CLEAR OUT THE
SKIES. AREAS THAT HAD SOME RAIN COULD FOG AGAIN...BUT DEWPOINTS IN
THE 30S AND L40S BY SUNRISE THURS MORNING WILL MAKE WIDESPREAD FOG
UNLIKELY. HOWEVER...THE WINDS DO GO LIGHT FOR THE SECOND HALF OF
THE NIGHT. THIS COMBINED WITH THE CLEAR SKIES WILL ALLOW TEMPS TO
DROP INTO THE M30S IN THE NRN MTS. WILL MENTION PATCHY FROST IN
THE WX GRIDS AND IN THE HWO AS WELL. CHOSE TO HOLD OFF ON A FROST
ADVY FOR NOW SINCE THE WINDS MAY STAY UP WITH THE CENTER OF THE
SFC HIGH WELL TO THE NW OF THE AREA.

A SUNNY AND MILD DAY ON TAP FOR THURSDAY. MAXES IN THE M60S
EXPECTED WITH LOTS OF SUN BALANCING THE 8H TEMPS NEAR 0C IN THE
N EARLY IN THE DAY. THE REST OF THE AREA SHOULD BE IN THE 70S IN
THE AFTN WITH LIGHT NORTH WINDS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
A COOLER AND ABNORMALLY DRY AIR MASS WILL ACCOMPANY SFC HIGH PRES
INTO PA ON FRI. AFTN TEMPS SHOULD REBOUND 25-35F BOTH DAYS FROM
CHILLY MORNING LOWS. THU NIGHT WILL BE QUITE CHILLY /PERHAPS
COLDER THAN WED NGT WITH BETTER RADIATIONAL COOLING CONDS/ WITH
PATCHY FROST POSSIBLE IN THE USUALLY COLDER RURAL AREAS IN THE
NORTH...WHERE PRE-DAWN TEMPS FRI COULD DIP AS LOW AS THE FREEZING
MARK.

SFC RIDGE AXIS ANCHORED EAST OF THE APPALACHIAN SPINE SHOULD PROVIDE
AN EXTENDED PERIOD OF FAIR AND DRY WEATHER THRU THE UPCOMING
WEEKEND. RISING H5 HEIGHTS WILL TRANSLATE INTO A WARMING TREND WITH
DAYTIME TEMPS FCST TO CLIMB ABOVE MID-MAY CLIMO NORMALS DURING THE
SECOND HALF OF THE PERIOD.

NOTABLE ITEMS TO BE AWARE OF AT LONGER RANGES INCLUDE 1) THE
ORIENTATION OF THE SFC RIDGE AXIS ALONG THE MID-ATLC AND NE COAST
WHICH COULD KEEP ERN AREAS SLIGHTLY COOLER WITH MARITIME INFLUENCE
2) A RETROGRADING UPPER LOW/HYBRID-TROPICAL WAVE IN THE WRN ATLC AND
3) A SHORTWAVE TROF AND ASSOCIATED FRONTAL SYSTEM MIGRATING EWD
ACRS THE GRT LKS EARLY NEXT WEEK. THE NON-NCEP DATA REMAINS MORE
BULLISH IN BRINGING THE WRN ATLC UPPER LOW NEAR THE NC COAST OR
POSSIBLY INLAND INTO THE SE STATES THIS WEEKEND. THE GFS AND ITS
ENSEMBLE MEAN SUPPRESS THE WWD MIGRATING HYBRID SYSTEM AND
MAINTAIN THE UPPER RIDGE OVER THE MID-ATLC STATES INTO EARLY NEXT
WEEK. THIS WOULD RESULT IN A SLOWER EWD PROGRESSION OF THE COLD
FRONT PUSHING EWD FROM THE GREAT LAKES AND PROLONG FAIR AND
UNSEASONABLY WARM WEATHER ANOTHER DAY OR SO...A CHANGE FROM
YESTERDAYS 12Z RUN. FORECASTER CONFIDENCE IS ABOVE AVG THRU EARLY
IN THE WEEKEND AND THEN DECREASES WITH TIME GIVEN MODEL DIFFS WRT
THE LG SCALE PATTERN EVOLUTION IN THE EAST.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
A WEAK SURFACE FRONT ACCOMPANIED BY A BROKEN LINE OF SHOWERS IS
CURRENTLY SITUATED NEAR BFD. THE FRONT WILL CONTINUE TO WORK ITS
WAY EASTWARD THIS AFTERNOON. CU ARE BEGINNING TO FORM AHEAD OF THE
FRONT AND SPOTTY TSRA MAY DEVELOP AS THE FRONT MOVES INTO THE
SWATH OF SUN-WARMED AIR ACROSS CENTRAL PA. THE BEST CHANCE FOR
TSRA THIS AFTERNOON WILL BE IN THE NORTHEAST. WINDS WILL PICK UP
BEHIND THE FRONT WITH 20-30KT GUSTS.

HIGH PRESSURE WILL BUILD INTO THE REGION OVERNIGHT AND STRENGTHEN
THROUGH THIS WEEKEND...PROVIDING PLEASANT WEATHER AND MAINLY VFR
FLYING CONDITIONS.

OUTLOOK...
THU...VFR. NO SIG WX.
FRI... PATCHY AM FOG POSSIBLE IN THE NORTH. VFR.
SAT-SUN...VFR. NO SIG WX.

&&

.HYDROLOGY...
THE FLOOD WARNING WAS CANCELLED EARLIER THIS MORNING FOR HARPER
TAVERN. OTHERWISE...ANOTHER 1-2 FT RISE IS EXPECTED ON THE LOWER
SUSQ THROUGH EARLY THURSDAY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO/LAMBERT
NEAR TERM...LAMBERT
SHORT TERM...DANGELO/LAMBERT
LONG TERM...STEINBUGL
AVIATION...LAMBERT/COLBERT
HYDROLOGY...
Hazardous weather outlook, May 16, 1:25 PM EDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
125 PM EDT WED MAY 16 2012

PAZ024-033-171730-
CAMBRIA-SOMERSET-
125 PM EDT WED MAY 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ006-011-012-017>019-025>028-034>036-045-046-049>053-056>059-
063>066-171730-
POTTER-CAMERON-NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-
SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-
FRANKLIN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
125 PM EDT WED MAY 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING.
SOME STORMS MAY PRODUCE GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004-005-010-171730-
WARREN-MCKEAN-ELK-
125 PM EDT WED MAY 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

FROST IS POSSIBLE LATE TONIGHT AND EARLY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

FROST IS POSSIBLE THURSDAY NIGHT AND EARLY FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ037-041-042-171730-
TIOGA-NORTHERN LYCOMING-SULLIVAN-
125 PM EDT WED MAY 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. SOME STORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL.

FROST IS POSSIBLE LATE TONIGHT AND EARLY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

FROST IS POSSIBLE THURSDAY NIGHT AND EARLY FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 11:46 PM EDTRiver Flood WarningCTPDauphin, Lebanon, Schuylkill7 hr
May 16, 2:55 PM EDTSpecial Weather StatementCTPClearfield65 min
May 16, 3:19 PM EDTSevere Thunderstorm WarningCTPCentre, Clearfield, Clinton56 min
May 16, 3:43 PM EDTSevere Thunderstorm WarningCTPCameron, Centre, Clearfield, Clinton, Lycoming56 min
May 16, 4:02 PM EDTSpecial Weather StatementCTPClinton43 min
May 16, 5:21 PM EDTSpecial Weather StatementCTPTioga24 min

Nearby

Frost Advisories in Pennsylvania, 2012Every frost advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.